Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

May 1, 2019Ford County, Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at May 1, 2019, 11:21 PM CDT for Ford County, Gray County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2019, 11:21 PM CDT (04:21 UTC)
Expired
May 2, 2019, 12:15 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS

Counties Ford County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 20 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS83 KDDC 020421
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1121 PM CDT Wed May 1 2019
 
KSZ064-077-078-087-088-020515-
Gray KS-Hodgeman KS-Meade KS-Clark KS-Ford KS-
1121 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...SOUTH CENTRAL
HODGEMAN...NORTHERN MEADE...GRAY AND NORTHWESTERN CLARK COUNTIES
UNTIL 1215 AM CDT...

At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Pierceville to 6 miles
northwest of Missler. Movement was east at 45 mph.

pea to half inch size hail will be possible with these storms. Hail 
may accumulate lightly on roadways causing hazardous travel.

Locations impacted include...
Dodge City, Cimarron, Montezuma, Minneola, Fowler, Ingalls, Ensign,
Bloom, Clark State Lake, Howell, Wright, The Haggard Elev and Ft.
Dodge.

LAT...LON 3801 9997 3727 9970 3734 10055 3775 10065
TIME...MOT...LOC 0420Z 263DEG 37KT 3774 10067 3736 10053 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 1, 6:57 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 1, 6:57 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
657 PM CDT Wed May 1 2019

...Updated Aviation Section...

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1140 AM CDT Wed May 1 2019

Satellite imagery shows widespread stratus completely covering SW
Kansas at midday. A tricky temperature forecast was anticipated
today, but it appears the cold air and stratus will win the battle
today. 12z NAM and various CAMs show the frontal boundary
strengthening along a Boise City-Guymon-Perryton line through late
this afternoon, and it appears the warm sector will fail to reach
even far SW Kansas. Already reduced afternoon temperatures north,
but will need to do the same soon for the southern zones. North of
the boundary, stratus will hold through sunset, with temperatures
struggling through the 50s. Models show consistency developing
scattered convection developing across eastern Colorado this
afternoon, and subsequently spreading east through SW Kansas this
evening. Have high confidence in this evolution, and continued
with pop grids in the likely category through this evening.
Another beneficial rain of 0.10-0.25 inch appears probable for
many zones. Other models are wetter (such as the ECMWF) but appear
unrealistic considering how quickly forcing will spread across
tonight.

With the cold sector and stable boundary layer holding tough,
surface-based severe convection is not expected in SW Kansas
through this evening. Where stratus is eroding across SE Colorado,
initiating convection will have a chance to root at least near the
boundary layer late this afternoon/early this evening. Convection
will move eastward, but become elevated/undercut by the surging
cold front this evening. As such, the primary risk from any
strong to severe convection would be marginally severe hail, and
the 5% hail probabilities from SPC look appropriate. At the time
of this discussion, the latest HRRR iteration is back to
developing a discrete (but elevated) supercell across the SW zones
around 7 pm this evening. Any such cell would try to ride the
boundary, but with the boundary surging south this evening, the
severe threat would be limited to hail.

North winds will increase sharply this evening, in response to
1025 mb surface high building into Nebraska/NW Kansas through
sunrise Thursday. Gusts to 40 mph are expected per the stronger,
preferred MAV guidance. The strongest winds are expected along the
GCK-LBL (US 83) corridor. Post- frontal showers/isolated thunder
will be exiting the SE zones around sunrise Thursday.

Cool stable surface high pressure ridge axis will be in control
Thursday, with zero threat of thunderstorms during the daylight
hours. Temperatures will clearly be below normal Thursday, but how
far below is the question. Post-frontal morning stratus will
again prevail, and temperatures will be a function of how fast the
stratus can erode through the afternoon. With early May solar
angles now, optimistically selected the warmer MAV guidance in the
lower 60s. At any rate, winds will be relatively light beneath
the surface ridge.

.LONG TERM...(Friday through Wednesday)
Issued at 245 PM CDT Wed May 1 2019

A pronounced warming trend is expected Friday through Monday, with
both morning lows and afternoon highs warming up through the
period. Much more spring-like conditions will result, with lows in
the 50s and highs in the 80s by Sunday and Monday.

A weak passing shortwave is consistently progged by the models to
pass early Friday, offering another round of beneficial rain
showers. Instability will be slim to none, so did not include
thunder in the grids.

Guidance also remains consistent, developing WNW flow aloft over
the weekend, in response to another strong/cold cyclone near
Hudson Bay, and broad ridging up the spine of the Rockies. Weak
convection from the higher terrain/Colorado may arrive in the
western counties late Saturday, and retained pops for this. Most
of Saturday will be dry and pleasant for most locations. Rising
heights/thickness will send us into the 80s Sunday afternoon. An
isolated thunderstorm is possible along the developing dryline
late Sunday, but the early estimate is that this is more likely
in the Texas panhandle.

Southwest flow aloft develops aloft on Monday, in response to a
strong closed low near Los Angeles. The dryline will be
established by Monday, and it appears we will hang onto the warm
sector in SW Kansas through Monday afternoon. As such, severe
thunderstorms are possible mainly eastern counties Monday
afternoon.

12z medium range models including ECMWF develop a broad western
trough over the western/SW U.S. Tuesday and Wednesday.
Diffluence/divergence aloft and strong lift will increase with
time as shortwaves from this trough approach. Increased rain and
thunderstorm coverage early next week is a given. However, the
threat of severe weather in Kansas is much more subdued. 12z ECMWF
drives another cold front through Tuesday, with the cold stable
sector progged to prevail in SW KS through Wednesday. Early in the
game, this favors rain and elevated thunder in SW KS, and
surface-based severe across Texas and Oklahoma. Models are still
debating how to handle this ejecting upper low, and
mesoscale/convective details will have a lot to do with day-to-day
frontal position. 12z ECMWF suggests cool stable air will hold on
in Kansas even through Thursday and Friday, despite persistent
troughing to the west.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 654 PM CDT Wed May 1 2019

Widespread IFR and even LIFR conditions will continue tonight
behind the latest cold front. Winds will be out of the north-
northeast, increasing in speed to 18 to 23 knots sustained at
times with higher gusts. The best time frame for thunderstorms
will be a 3-5 hour period from roughly 02Z to 06Z later this
evening. Scattered showers are then expected thereafter through
roughly daybreak. The ceiling will hover near the IFR/MVFR
threshold tomorrow morning through midday with the greater chance
for IFR being LBL terminal.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  61  46  69 /  80  10  40  30
GCK  40  63  45  71 /  70   0  30  20
EHA  40  61  45  71 /  40   0  20  20
LBL  41  61  47  70 /  70  10  40  30
HYS  41  61  44  68 /  60   0  50  20
P28  49  62  50  68 /  70  20  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Umscheid
Hazardous weather outlook, May 1, 2:34 AM CDT, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Wed May 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-021200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Wed May 1 2019 /134 AM MDT Wed May 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to perhaps marginally severe storm may be possible
across western Kansas. Otherwise, a higher coverage of showers and
thunderstorms is expected during the overnight hours. This activity
is not expected to be severe.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Opportunities for additional thunderstorms exist during this period.
It is too early to determine if storms will be severe or not.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 1, 7:39 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
739 PM CDT Wed May 1 2019

KSZ061-062-074-075-020130-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
739 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...NORTHERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 830
PM CDT/730 PM MDT/...

At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Big Bow, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses.

LAT...LON 3758 10163 3775 10166 3786 10117 3759 10111
TIME...MOT...LOC 0038Z 261DEG 27KT 3768 10155

TATRO
Special weather statement, May 1, 8:20 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
820 PM CDT Wed May 1 2019

KSZ062-063-075-076-020200-
Finney KS-Kearny KS-Grant KS-Haskell KS-
820 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT...SOUTHWESTERN GRAY AND
NORTHERN HASKELL COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hickok, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pierceville and Plymell.

LAT...LON 3776 10121 3788 10067 3762 10065 3759 10117
TIME...MOT...LOC 0120Z 260DEG 24KT 3769 10110

TATRO
Special weather statement, May 1, 8:51 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
851 PM CDT Wed May 1 2019

KSZ063-076-077-020245-
Gray KS-Finney KS-Haskell KS-
851 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...CENTRAL GRAY
AND NORTHEASTERN HASKELL COUNTIES UNTIL 945 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Plymell, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cimarron, Montezuma, Ingalls, Ensign and The Haggard Elev.

LAT...LON 3759 10079 3778 10078 3791 10023 3756 10022
TIME...MOT...LOC 0150Z 260DEG 24KT 3769 10074

TATRO
Special weather statement, May 1, 9:57 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
957 PM CDT Wed May 1 2019

KSZ062-074-075-020345-
Stanton KS-Kearny KS-Grant KS-
957 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY...GRANT AND
EASTERN STANTON COUNTIES UNTIL 1045 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses, Johnson City, Big Bow and Hickok.

LAT...LON 3774 10171 3774 10153 3777 10153 3783 10115
      3740 10110 3743 10179 3772 10182
TIME...MOT...LOC 0255Z 267DEG 37KT 3758 10171

UMSCHEID
Special weather statement, May 1, 10:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1038 PM CDT Wed May 1 2019

KSZ062-063-075>077-086-087-020430-
Gray KS-Seward KS-Finney KS-Meade KS-Kearny KS-Grant KS-Haskell KS-
1038 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...EASTERN GRANT...
NORTHWESTERN MEADE...WESTERN GRAY AND HASKELL COUNTIES UNTIL 1130 PM
CDT...

At 1038 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Hickok to near Cave. Movement
was east at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sublette, Satanta, Montezuma, Pierceville, Copeland, Charleston,
Tice, Ryus and Plymell.

LAT...LON 3799 10048 3735 10040 3740 10117 3780 10130
TIME...MOT...LOC 0338Z 271DEG 38KT 3775 10125 3742 10112

UMSCHEID
Special weather statement, May 1, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1121 PM CDT Wed May 1 2019

KSZ064-077-078-087-088-020515-
Gray KS-Hodgeman KS-Meade KS-Clark KS-Ford KS-
1121 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...SOUTH CENTRAL
HODGEMAN...NORTHERN MEADE...GRAY AND NORTHWESTERN CLARK COUNTIES
UNTIL 1215 AM CDT...

At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Pierceville to 6 miles
northwest of Missler. Movement was east at 45 mph.

pea to half inch size hail will be possible with these storms. Hail
may accumulate lightly on roadways causing hazardous travel.

Locations impacted include...
Dodge City, Cimarron, Montezuma, Minneola, Fowler, Ingalls, Ensign,
Bloom, Clark State Lake, Howell, Wright, The Haggard Elev and Ft.
Dodge.

LAT...LON 3801 9997 3727 9970 3734 10055 3775 10065
TIME...MOT...LOC 0420Z 263DEG 37KT 3774 10067 3736 10053

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:03 PM CDTSpecial Weather StatementDDCHamilton42 min
May 1, 7:39 PM CDTSpecial Weather StatementDDCGrant51 min
May 1, 8:20 PM CDTSpecial Weather StatementDDCHaskell40 min
May 1, 8:51 PM CDTSpecial Weather StatementDDCGray54 min
May 1, 9:57 PM CDTSpecial Weather StatementDDCGrant, Stanton48 min
May 1, 10:38 PM CDTSpecial Weather StatementDDCGray, Haskell52 min
May 2, 12:17 AM CDTSpecial Weather StatementDDCClark, Comanche43 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.